Wyoming, 2011

Debris Flow in Wyoming, June 14, 2011

June 14, 2011 · NWS RIW · 1 event in 1 county or zone

Melting of a substantial late-season snowpack caused mud and debris to flow across the Upper Hoback River Road in far west Sublette County. The flow occurred at mile 14 of the road and was several feet deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Melting of a substantial late-season snowpack caused mud and debris to flow across the Upper Hoback River Road in far west Sublette County. The flow occurred at mile 14 of the road and was several feet deep. Large trees were toppled and downed timber was brought down the mountainside by the slide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 2:29 AM MST, 11 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 2:29 AM MST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 AM MDT TUE JUN 14 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

A WEAK COLD FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE NORTH THIS MORNING...PROMPTING A
SMALL STREAM FLOOD ADVISORY FOR NORTHERN TETON PARK AND SOUTHWESTERN
YELLOWSTONE DUE TO PERSISTENT RAINFALL. SOME LOCATIONS HAVE RECORDED
AN INCH OF RAIN DURING THE EVENING. COOLER AIR WILL FILTER IN BEHIND
THE FRONT BUT THERE WILL STILL BE ENOUGH INSTABILITY TO KEEP SHOWERS
AND THUNDERSTORMS IN THE FORECAST AS AN UPPER TROUGH SWINGS THROUGH
MONTANA...IN ADDITION TO SOME JET SUPPORT.

RIDGING APPROACHES FROM THE WEST THIS EVENING...GRADUALLY INCREASING
THE PRESSURE GRADIENT TODAY...WINDS WILL REMAIN ELEVATED THROUGH
WEDNESDAY. TEMPERATURES WILL RISE ON WEDNESDAY AS THE RIDGE TAKES
OVER. TEMPERATURES COULD CLIMB INTO THE 80S EAST OF THE DIVIDE AND
INTO THE 40S AND 50S ABOVE 9000 FEET.

THE NEXT SYSTEM APPROACHES ON THURSDAY...BRINGING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS AS THE RIDGE BREAKS DOWN. SEVERAL SHORT
WAVES WILL EJECT AHEAD OF THE MAIN TROUGH AS IT BUMPS AGAINST THE
RIDGE OVER THE MIDWEST. TIMING THESE SHORT WAVES WILL BE DIFFICULT
BUT POPS WERE INCREASED ACROSS THE AREA ON THURSDAY TO ACCOUNT FOR
THE APPROACHING SYSTEM.

.LONG TERM...FRIDAY THROUGH TUESDAY
LONGWAVE TROUGH PERSISTS ACROSS THE INTER-MOUNTAIN WEST THROUGH
EARLY NEXT WEEK. SIGNIFICANT SNOWFALL IS QUITE POSSIBLE IN THE
WESTERN MOUNTAINS...ESPECIALLY THE NORTHWEST ON SUNDAY WHEN A COLD
LATE SPRING...AS LATE AS YOU CAN GET...MOVES INTO THE AREA WITH H7
TEMPERATURES BELOW 0C. OTHERWISE...IT WILL BE UNSETTLED WITH BELOW
NORMAL TEMPERATURES THROUGH MOST OF THE MEDIUM RANGE PERIOD...
ESPECIALLY THE LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. MODELS
ARE STRUGGLING WITH THE DETAILS BUT NOT THE OVERALL TROUGHINESS
THAT WILL PERSIST THROUGH THE PERIOD. THURSDAY SYSTEM WILL LINGER
INTO FRIDAY BEFORE THE NEXT MORE SIGNIFICANT TROUGH DEVELOPS TO
OUR WEST OVER THE WEEKEND AND THEN SWINGS ACROSS THE AREA SUNDAY
INTO SUNDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER
INTO FRIDAY AS TROUGH AXIS FROM OUR THURSDAY SYSTEM PASSES
THROUGH. COULD SEE SOME ACTIVE THUNDERSTORMS WITH THIS THERMAL
TROUGH. ON SATURDAY...THE WEST WILL AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS TODAY AHEAD OF OUR BIG SYSTEM. THE ECMWF
HAS A WEAKER TROUGH FURTHER SOUTH INCREASING THE ODDS OF
THUNDERSTORMS IN OUR SERN ZONES. LEANING TOWARDS THE WEST FOR THE
HIGHEST POPS BUT COULD ALSO SEE STORMS FIRING OFF THE UINTAS AND
RACING NORTHEAST INTO SWEETWATER COUNTY. THE COLD TROUGH THEN
MOVES IN SATURDAY NIGHT AND SUNDAY WITH SNOW DEVELOPING IN THE
WESTERN MOUNTAINS AS H7 TEMPERATURES WILL LIKELY DROP BELOW 0C.
SNOW LEVEL IS STILL UNCERTAIN THIS FAR OUT BUT COULD EASILY SEE
SNOW DOWN TO 8K FEET AND POSSIBLY LOWER. SIGNIFICANT SNOWFALL IS A
DISTINCT POSSIBILITY IN THE WESTERN MOUNTAINS...ESPECIALLY THE
NORTHWEST INCLUDING YELLOWSTONE NATIONAL PARK. THE ECMWF IS MUCH
FURTHER SOUTH WITH THIS SYSTEM WHICH WOULD INCREASE THE ODDS OF
MORE SNOW FURTHER SOUTH...OR AT LEAST AT A LOWER ELEVATION. NOT
QUITE READY TO BUY INTO A SYSTEM THIS STRONG AND FAR SOUTH BUT
BASED ON THIS SPRING SO FAR...IT'S POSSIBLE. STRONG TO SEVERE
STORMS ARE VERY POSSIBLE WITH THIS SCENARIO...ESPECIALLY EAST OF
THE DIVIDE ON SUNDAY. WRAPAROUND SHOWERS AND MOUNTAIN SNOW WILL
CONTINUE ON MONDAY MAINLY ACROSS THE NORTH. TEMPERATURES WILL
REMAIN WELL BELOW NORMAL THROUGH TUESDAY AS A COOL NORTHWEST FLOW
WITH EVEN SOME SHOWERS LINGERING ACROSS THE NORTHERN MOUNTAINS AND
EVEN THE FAR NORTH LOWER ELEVATIONS. NO HINT OF AN EXTENDED WARM-
UP UNTIL THE SECOND HALF OF NEXT WEEK. EVEN IF THE LAST WEEK OF
JUNE TURNS OUT TO BE VERY WARM...JUNE WILL LIKELY GO DOWN AS ONE
OF THE COOLEST IN RECORDED HISTORY. FLOODING CONCERNS MAY ELEVATE
SIGNIFICANTLY WITH THIS PATTERN BUT NOT BEFORE THE LAST WEEK OF
JUNE. HOWEVER...THE THREAT OF MORE THUNDERSTORMS AND HEAVY RAIN
WILL PERSIST JUST NOT WITH VERY WARM TEMPERATURES.

&&

.AVIATION...

A SLOW MOVING SHORTWAVE CONTINUES TO GENERATE -SHRA/-TSRA ACROSS THE
NORTHWEST QUARTER OF THE STATE EARLY THIS MORNING. SUBSIDENCE BEHIND
THIS WAVE WILL LEAD TO LESS CLOUD COVER AND CONVECTION ACROSS THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA ON TUESDAY. VFR CEILINGS
AND VISIBILITIES EXPECTED AT ALL TERMINALS ON TUESDAY. SHORTWAVE
SPINNING JUST NORTH OF THE IDAHO PANHANDLE EARLY THIS MORNING WILL
DROP ACROSS SOUTHERN MONTANA TODAY. LINGERING MID-LEVEL MOISTURE
COUPLED WITH DECENT JET DYNAMICS AND LIFT WITH PASSING SHORTWAVE
WILL LEAD TO CONVECTION AT KCOD AND KWRL TUESDAY AFTERNOON. ONLY
OTHER TERMINAL WITH MARGINAL INSTABILITY WILL BE KCPR. GUSTY OUTFLOW
WIND LIKELY TO BE THE MAIN HAZARD WITH -SHRA/-TSRA WITH GUSTS OF
35-40KTS POSSIBLE LATER THIS AFTERNOON. SURFACE PRESSURE GRADIENT
WILL TIGHTEN TODAY AS SHORTWAVE PASSES TO THE NORTH. SURFACE WINDS
OF 15-25KTS WILL BE COMMON AT MOST TERMINALS. ANY MOUNTAIN TOP
OBSCURATIONS WILL BE GENERALLY CONFINED TO AREAS ALONG AND NORTH OF
A KJAC-KBYG LINE.

&&

.HYDROLOGY...

A NEW SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR PORTIONS OF
TETON AND YELLOWSTONE PARKS. THE SNAKE RIVER AT FLAGG RANCH IS
RESPONDING TO PERSISTENT RAINFALL OVERNIGHT...IT IS CURRENTLY JUST
SHY OF ACTION STAGE AND CLIMBING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE ACROSS THE NORTH THROUGH MUCH OF THE DAY BEFORE
A WARM RIDGE BUILDS IN TONIGHT. TEMPERATURES WILL BE RISING INTO THE
50S AND 60S IN THE WEST ON WEDNESDAY AS THE RIDGE BUILDS...BUT IT
WILL BE SHORT LIVED AS ANOTHER SYSTEM WILL COOL TEMPERATURES AGAIN
ON THURSDAY. A FLOOD WATCH CONTINUES FOR THE NORTH PLATTE AT CASPER
AS RESERVOIR RELEASES REMAIN STEADY. THE FLOOD WARNING FOR NORTHWEST
LINCOLN COUNTY CONTINUES AS MINOR FLOODING OF THE SALT RIVER IS
EXPECTED TO CONTINUE AT LEAST INTO THURSDAY MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING WYZ020.

&&

SHORT TERM...ALLEN
LONG TERM...SKRBAC
AVIATION...CNJ
HYDROLOGY...ALLEN
Hazardous weather outlook, Jun 14, 4:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUN 14 2011

WYZ001>020-022>030-151100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUN 14 2011

...FLOOD WATCHES...WARNINGS AND ADVISORIES CONTINUE FOR PORTIONS OF
CENTRAL AND WESTERN WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CREEKS AND RIVERS WILL REMAIN HIGH AND SWIFT OVER MUCH OF THE AREA.
THIS ESPECIALLY WILL OCCUR WEST OF THE CONTINENTAL DIVIDE. PLEASE SEE
THE LATEST HYDROLOGICAL PRODUCTS FOR THE MOST CURRENT RIVER AND
STREAM INFORMATION.

OTHERWISE...WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...
ESPECIALLY IN THE NORTH. THE STORMS COULD CONTAIN FREQUENT
LIGHTNING...STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE LATE SPRING PATTERN WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THURSDAY INTO FRIDAY. SOME OF
THESE THUNDERSTORMS MAY BE QUITE STRONG. AN EVEN STRONGER AND COLDER
STORMS SYSTEM WILL TAKE SHAPE LATE IN THE WEEKEND WITH SIGNIFICANT
SNOWFALL QUITE POSSIBLE IN THE WESTERN MOUNTAINS...ESPECIALLY THE
NORTHWEST MOUNTAINS INCLUDING YELLOWSTONE NATIONAL PARK. STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP ON SUNDAY EAST OF THE DIVIDE.

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS RECORD
MOUNTAIN SNOWPACK CONTINUES TO SLOWLY MELT AND IS ASSISTED BY
SHOWERS AND THUNDERSTORMS. SOME LOCATIONS WILL CONTINUE TO EXPERIENCE
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR
RIVER FLOODING.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Salt River & Wyoming Ranges

When
June 14, 2:00 PM MST to 3:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327158.